West Virginia, 2018Flash Flood and Heavy Rain in West Virginia, July 29, 2018
July 29, 2018 · NWS RNK · 2 events in 1 county or zone
A nearly stationary cluster of thunderstorms centered between Princeton and Spanishburg dropped rainfall amounts of 4 to 6 inches. Most of the rain fell within about a three-hour period from 830 to 1130 PM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary cluster of thunderstorms centered between Princeton and Spanishburg dropped rainfall amounts of 4 to 6 inches. Most of the rain fell within about a three-hour period from 830 to 1130 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 29, 6:16 AM EST, 44 minutes earlier.
Area forecast discussion, Jul 29, 6:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
716 AM EDT Sun Jul 29 2018
.SYNOPSIS...
A weak area of high pressure will remain north of the area today
and tonight behind a stalled front across the central Carolinas
and eastern Virginia. The front should then return north as a
warm front by Monday in advance of low pressure approaching
from the west. This feature along with its associated cold front
will drift east toward the region through midweek resulting in
continued rounds of showers and storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM EDT Sunday...
Radar showing shower activity in the Triad of NC which matches up
with better upper divergence and some low level moisture
convergence. A few showers also popping up along the Blue Ridge
north of Amherst. The 00z Namnest appears to have the best handle on
this, and it dissipates the showers over Amherst/Buckingham by 4am,
while slowly shifting the Triad activity northward toward southside
VA by 6-7am.
Low level theta-e gradient lies from the Statesville NC area
northeast to the VA piedmont and points east where higher dewpoint
air resides. As we head through the day today, models keep the
frontal boundary across the central Carolinas into the Tidewater of
Virginia. Meanwhile, upper vort over Alabama/Mississippi this
morning tracks northeast to the southern Appalachians and Blue Ridge
by afternoon. As this occurs, moisture should advect northward into
the Blue Ridge and models are favoring two distinct locations of
showers/few thunderstorms. One across the southern Blue Ridge from
NC to about Roanoke and the other across central NC into the
southside VA piedmont and points east. Going with the NAMNest this
morning, but sliding more toward GFS solution this afternoon. Still
pops are not going to be that high, but will go with 30-40 pops
across the Blue Ridge north into the New River Valley/Roanoke area,
and also across the VA/NC piedmont, southeast of a Keysville VA to
Reidsville NC line. Expect a mix of sun and clouds today with a
little mountain river fog this morning possible. Temps today will
range from the mid 70s to around 80 in the mountains, to lower to
mid 80s in the foothills/piedmont.
Tonight, expect activity in the mountains to weaken, and shift more
toward the piedmont as several embedded shortwaves and/or vorts
moving from Georgia/SC into the NC piedmont. Still with residual low
level convergence cannot go completely dry overnight, except over SE
WV into far SW VA or mainly west of I-77 in WV. Better threat will
reside southeast of Danville/Reidsville. Humidity creeps back up so
low temps will range from the lower to mid 60s in the mountains to
upper 60s near 70 in the foothills/piedmont.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 250 AM EDT Sunday...
Return of a much more active pattern for early next week as deepening
southwest flow develops ahead of a strong upper trough heading east
into the Midwest by midweek. This will allow for healthy moisture
transport to take shape by Monday with progged Pwats near 2 inches or
better advecting into the region Monday night/Tuesday. Best coverage
early on appears out east near the residual warm front Monday, with
more diurnally driven showers/storms taking shape Monday afternoon over
the west in association with the surface warm front lifting north.
However the degree of heavy rainfall remains iffy given models showing
a residual weak wedge in place before the boundary clears the region
Monday night. Thus appears that the heavier rainfall will be across the
southeast and along the Blue Ridge within the lingering upslope
southeast flow.
Otherwise increasing pops to likelys or better as eastern/western areas
of lift coincide during the day. Some shear near the front would
support perhaps a limited severe threat, but given overall weak
instability within a saturated environment, think mainly northwest
where parameters appear a little better per SWODY2. Tweaked highs down
closer to the latest Mav with mainly 70s west to low 80s east given
more easterly flow and clouds around.
Warm front lifts north Monday night with the region diving into the
warm sector ahead of the next upstream cold front on Tuesday. Given
lack of added shortwave energy aloft and some enhancement of the low
level wedge per model instability, looks like could see a lull in
coverage overnight until early early Tuesday. However appears
redevelopment of added convection will take place over the west by
Tuesday morning, with showers/storms ramping up during the day under
increasing winds aloft and divergence ahead of a much stronger
shortwave to the west. This may be the period of higher flooding
concern given multicellular band potential per unidirectional flow seen
off forecast soundings. However this also pending prior rainfall on
Monday espcly given the tropical type moisture across the region by
Tuesday afternoon/evening. Otherwise running with another round of
likely or better pops with deeper convection likely given exodus of the
wedge and increasing shear. Highs again dampened a bit by
clouds/showers with values perhaps similar to the cooler readings seen
on Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 257 PM EDT Saturday...
Thursday appears quite wet once again with the potential for more
strong to severe storms with locally heavy rainfall. The degree of
flood threat by late in the week will depend in large part on where
rainfall is distributed earlier in the week, but local problems are
certainly possible as the airmass remains juiced. As the upper pattern
trends to a more zonal regime, the Bermuda high off the coast looks
like it will be suppressed southward a bit. This may be enough to allow
the frontal boundary to sag southward and eastward by the end of the
week to gradually lessen our chances for thunderstorms by the weekend.
However guidance is not clear cut and the front may remain stalled over
the region with much higher chances for heavy rainfall. Will have to
wait for later guidance to see what direction the trends will take.
Temperatures will generally be on the cool side of normal for the end
of the workweek.
&&
.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 715 AM EDT Sunday...
VLIFR fog at LWB will burn off by 13-14z. Lower cigs at Danville
will scatter out by 13z as well. Look for sct/bkn stratocu to
altocu today, with some TCU/CB buildup across the southern Blue
Ridge and piedmont this afternoon. Coverage looks to be isolated
with DAN/BCB the closer to see VCTS for the 19-00z time frame.
May see some increase in showers late tonight in the DAN area
but keeping out of tafs for now, but as moisture increases from
the southeast sub-VFR cigs are possible in the mountains.
Confidence is high on winds and vsby after 13z and medium on
cigs.
Extended Aviation:
Through Wednesday will be mostly VFR to MVFR, outside of early
morning fog/low clouds, with the potential for multi periods of
sub- VFR ceilings and visibilities in showers and thunderstorms
each afternoon and evening, especially Monday through Wednesday.
The weather will remain unsettled on Thursday with a good
chance for IFR showers and thunderstorms.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...MBS
AVIATION...AL/KK/WP
Hazardous weather outlook, Jul 29, 2:58 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Sun Jul 29 2018
NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-300800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A wet weather pattern is expected to return to the area this week
with the potential for periods of heavy rainfall and thunderstorms.
This may lead to localized flooding in some areas during the first
half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-023-024-WVZ042>044-507-508-300800-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A wet weather pattern is expected to return to the area this week
with the potential for periods of heavy rainfall and thunderstorms.
This may lead to localized flooding in some areas during the first
half of next week.
In addition, there is a marginal risk for severe thunderstorms.
The main threat would be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Mercer
- When
- July 29, 7:00 AM EST
- Where
- Mercer County, 0.39 mi NNW of Lilly Grove
- Reported by
- COOP Observer
- Coordinates
- 37.385, -81.082
The Princeton COOP measured 5.78 inches for the 24 hours ending at 7 AM on July 30th which was an all-time daily rainfall record at this station. The old record was 5.00 inches on January 22, 1906. Precipitation records exist from 1900-1914 and 1940 to the present at the site. Per NOAA Atlas 14 this was approximately a 500-year (.002 annual exceedance probability) recurrence interval for a 24-hour period, although most of the rain fell over a much shorter duration, roughly 3 to 5 hours.
Flash Flood, Mercer
- When
- July 29, 8:31 PM EST to 9:31 PM EST
- Where
- Mercer County, 0.69 mi S of Gardner to 1.02 mi SSW of Melrose
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -81.070
County dispatch reported significant flooding and gravel washouts on Brickyard Road in Princeton down to the Gardner Loop. Water on the road was described as rushing like a river. Route 20 was closed heading into Athens as streams and creeks crested out of their banks. Stafford Road was described as a 'lake' in local news reports. Several businesses in the Princeton area experienced flooding with water 2 to 3 feet deep and residents were evacuated from a home surrounded by water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
- Damaging Winds in Kansas, July 29, 201876 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764148, 764147.